Vitamin d toxicity
Vitamin D, also known as the sunshine vitamin, is an important nutrient for the body. It is needed for the intestinal absorption of nutrients like calcium, magnesium, phosphate, etc. and the deficiency may result in a number of diseases like rickets, osteoporosis, etc. However,A new study has pointed out the harmful effects of consuming too much Vitamin D in your diet. Click To Tweet
Vitamin D Toxicity Symptoms
Vitamin D is involved in calcium absorption, immune function and protecting bone, muscle and heart health. It occurs naturally in food and can also be produced by your body when your skin is exposed to sunlight.
Yet aside from fatty fish, there are few foods rich in vitamin D. What’s more, most people don’t get enough sun exposure to produce adequate vitamin D. Because of this, deficiency is very common. In fact, it’s estimated that about 1 billion people worldwide don’t get enough of this vitamin.
Supplements are very common, and both vitamin D2 and vitamin D3 can be taken in supplement form. Vitamin D3 is produced in response to sun exposure and is found in animal products, whereas vitamin D2 occurs in plants. Vitamin D3 has been found to increase blood levels significantly more than D2. Studies have shown that each additional 100 IU of vitamin D3 you consume per day will raise your blood vitamin D levels by 1 ng/ml (2.5 nmol/l), on average.
However, taking extremely high doses of vitamin D3 for long periods of time may lead to excessive build-up in the body. Vitamin D intoxication occurs when blood levels rise above 150 ng/ml (375 nmol/l). Because the vitamin is stored in body fat and released into the bloodstream slowly, the effects of toxicity may last for several months after you stop taking supplements.
Importantly, toxicity isn’t common and occurs almost exclusively in people who take long-term, high-dose supplements without monitoring blood levels. It’s also possible to accidentally consume too much vitamin D by taking supplements that contain much higher amounts that are listed on the label. In contrast, you cannot reach dangerously high blood levels through diet and sun exposure alone.
Side Effects of Too Much Vitamin D
1. Elevated Blood Levels
Achieving adequate levels of vitamin D in your blood may help boost immunity and protect you from diseases like osteoporosis and cancer. However, there isn’t universal agreement on the optimal range for these levels.
Although a vitamin D level of 30 ng/ml (75 nmol/l) is typically considered adequate, the Vitamin D Council recommends maintaining levels of 40–80 ng/ml (100–200 nmol/l), and states that anything over 100 ng/ml (250 nmol/l) may be harmful.
Despite the fact that more people are now taking vitamin D supplements, it’s rare to find someone with very high blood levels of this vitamin.
One recent study looked at data from more than 20,000 people over a 10-year period. It found that only 37 people had levels above 100 ng/ml (250 nmol/l). Only one person had true toxicity, at 364 ng/ml (899 nmol/l).
2. Elevated Blood Calcium Levels
Vitamin D helps your body absorb calcium from the food you eat. In fact, this is one of its most important roles. However, if vitamin D intake is excessive, blood calcium may reach levels that cause symptoms that are not only unpleasant but dangerous.
Symptoms of hypercalcemia, or high blood calcium levels, include:
- Digestive distress, such as vomiting, nausea and stomach pain
- Fatigue, dizziness and confusion
- Excessive thirst
- Frequent urination
The normal range of blood calcium is 8.5–10.2 mg/dl (2.1–2.5 mmol/l).
3. Nausea, Vomiting and Poor Appetite
Many side effects of too much vitamin D are related to excessive calcium in the blood.
These include nausea, vomiting and poor appetite. However, these symptoms don’t occur in everyone with elevated calcium levels.
One study followed 10 people who had developed excessive calcium levels after they had taken high-dose vitamin D to correct deficiency. Four experienced nausea and vomiting and three had a loss of appetite. Similar responses to vitamin D mega doses have been reported in other studies.
4. Stomach Pain, Constipation or Diarrhea
Stomach pain, constipation and diarrhea are common digestive complaints that are often related to food intolerances or irritable bowel syndrome. However, they can also be a sign of elevated calcium levels caused by vitamin D intoxication. These symptoms may occur in those receiving high doses of vitamin D to correct the deficiency. As with other symptoms, the response appears to be individualized even when vitamin D blood levels are similarly elevated.
5. Bone Loss
Because vitamin D plays an important role in calcium absorption and bone metabolism, getting enough is crucial for maintaining strong bones. However, too much vitamin D can also be detrimental to bone health. Although many symptoms of excessive vitamin D are attributed to high blood calcium levels, some researchers suggest that megadoses may lead to low levels of vitamin K2 in the blood. One of vitamin K2’s most important functions is to keep calcium in the bones and out of the blood. It’s believed that very high vitamin D levels may reduce vitamin K2 activity.
To protect yourself against bone loss, avoid taking excessive vitamin D supplements and take a vitamin K2 supplement. You can also consume foods rich in vitamin K2, such as grass-fed dairy and meat.
Excessive vitamin D intake frequently results in kidney injury. Indeed, most studies have reported moderate-to-severe kidney injury in people who develop vitamin D toxicity.
In one study of 62 people who received excessively high-dose vitamin D injections, each person experienced kidney failure — whether they had healthy kidneys or existing kidney disease.
The case study was published in the Canadian Medical Association Journal (CMAJ) and said it pointed at potential dangers of excessive vitamin D in your diet. The study referred to the case of a 54-year-old male who was urgently taken to the nephrology clinic for a suspected acute kidney injury, following the consumption of high doses of Vitamin D. The man, said the case study, returned from a trip to the Southeast Asia where he had spent most of the time sunbathing.
The man’s body showed high levels of creatinine, which suggested kidney failure or malfunction and after getting referred to a kidney specialist and tests, it was found that the culprit was the high dose of Vitamin D drops that the man had been prescribed by a naturopath. The man had been consuming eight drops of Vitamin D per day. The man had been consuming between eight and 12 drops of Vitamin D, which totalled a whopping 8000-12 000 IU of the vitamin per day. This was despite the man not having any vitamin deficiency or history of bone loss.
However, it is also possible to have too much of a good thing.
Make sure to avoid excessive doses of vitamin D and do vitamin level blood test regularly. Generally speaking, 4,000 IU or less per day is considered safe as long as your blood values are being monitored. In addition, make sure you purchase supplements from reputable manufacturers to reduce the risk of accidental overdose due to improper labelling.
If you’ve been taking vitamin D supplements and are experiencing any of the symptoms listed in this article, consult a doctor as soon as possible.